Search results below include Worst Pills, Best Pills Newsletter Articles where your
selected drug is a primary subject of discussion.
Antacids can interact with a number of medications, either increasing or decreasing drug effect.
This second article about drug-induced dementia or delirium lists and discusses an additional 79 drugs that can cause these reversible kinds of mental deterioration. The two articles collectively review 136 drugs that can cause these serious side effects, especially in older people.
After a petition and lawsuit by Public Citizen's Health Research Group, the FDA announced in July that it will require a “black box” warning concerning tendon rupture and tendinitis caused by fluoroquinolone antibiotics, as well as an FDA-approved medication guide to be dispensed when prescriptions are filled. Although this accomplishes two of the three steps Public Citizen has urged the agency to take for nearly two years, we are troubled that the FDA is not doing everything within its power to prevent more people from needlessly suffering disabling tendon ruptures. Nothing could be simpler and more effective than a letter to doctors in addition to what the FDA has already agreed to do.
Antibiotic-associated diarrhea (AAD) is quite common and its incidence varies from 5% to 20% of patients depending on which antibiotic they are taking. The article lists some of the drugs most associated with this potentially life-threatening adverse reaction.
The Food and Drug Administration (FDA) now requires that the professional product labeling, or package inserts, for all fluroquinolone antibiotics must warn about the possibility of peripheral neuropathy (nerve damage).
A list of the fluroquinolone antibiotics currently available in the U.S. appears at the end of this article.
DO NOT stop taking any of the drugs listed in the table without first consulting your physician.
You should report any alteration in your sense of taste to your physician if you are taking a drug.
In this study, the researchers evaluated 100 consecutive patients who went to the emergency room and received a prescription for a fluoroquinolone antibiotic. Of the 100 patients, 81 (81%) received a fluoroquinolone antibiotic for an inappropriate use. In 43 (53%) of these patients, a fluoroquinolone was found inappropriate because another antibiotic was considered first-line treatment, and in 27 (33%) patients there was no evidence of an infection and therefore no indication for the use of any antibiotic.
This is the first of a two part series on drug induced psychiatric symptoms that is based on the July 8, 2002 issue of The Medical Letter on Drugs and Therapeutics. Regular readers of Worst Pills, Best Pills News will recognize The Medical Letter as a reference source written for physicians and pharmacists that we often use because of its reputation as an objective and independent source of drug information. The article lists the drugs and their psychiatric adverse effects.
A study published in the May 1, 2002 Journal of the American Medical Association (JAMA) has resulted in a major change in the Health Research Group's drug safety policy. The study, in association with physicians from the Harvard Medical School, examined the frequency and timing of the identification of new adverse drug reactions resulting in the addition of a black box warning in the drug's professional product labeling or its outright removal from the market.
Three of the authors have close identification with the Health Research Group: its director, Sidney M. Wolfe, and former HRG staffers Drs. Steffi Woolhandler and David Himmelstein. The other co-authors are affiliated with the Harvard Medical School.